Alert archive / Alabama / Flash Flood Warnings in 2015
Flash Flood Warning 22, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Dec 25, 2015, 7:21 AM CST for Chilton County, Shelby County, Talladega County, Alabama. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 25, 2015, 7:21 AM CST (13:21 UTC)
- Expired
- Dec 25, 2015, 10:15 AM CST
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chilton County, AL, Shelby County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 48 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 25, 7:23 AM CST | FLOOD | Columbiana, AL | NUMEROUS FLOOD REPORTS IN SHELBY COUNTY, HWY 47, HWY 45, CR 47, HERITAGE ROAD, AND WEST COLLEGE ST. ROADS ARE COVERED WITH WATER AND DOUBLE WIDE TRAILERS ARE BEGINNING TO FLOAT. |
| Dec 25, 7:29 AM CST | FLASH FLOOD | Talladega, AL | WATER COMPLETELY COVERING WEST RENFROE RD AT THE RENFROE ECONOMY MINI STORAGE ROAD IMPASSABLE |
| Dec 25, 7:30 AM CST | FLOOD | Columbiana, AL | SIGNIFICANT FLOODING IN THE CITY OF COLUMBIANA WITH WATER ON HWY 28 AND WATER REACHINGTHE BRIDGE ON HWY 77 |
| Dec 25, 8:15 AM CST | FLASH FLOOD | 4 Ese Columbiana, AL | CR 77 AND HORTON ROAD HAVE BEEN CLOSED TO COLUMBIANA. SEVERAL PEOPLE HAVE BEEN TRAPPED IN THEIR HOUSES |
| Dec 25, 8:45 AM CST | FLASH FLOOD | Columbiana, AL | LANDSLIDE DUE TO HEAVY RAINFALL AND FLASH FLOODING ON HWY 30. ROAD IS IMPASSABLE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 1.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 803 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 638 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
167
WGUS54 KBMX 251321
FFWBMX
ALC021-117-121-251615-
/O.NEW.KBMX.FF.W.0022.151225T1321Z-151225T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
721 AM CST FRI DEC 25 2015
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL CHILTON COUNTY IN CENTRAL ALABAMA...
SOUTHEASTERN SHELBY COUNTY IN CENTRAL ALABAMA...
TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...
* UNTIL 1015 AM CST
* AT 720 AM CST...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. 3 TO 4 INCHES OF RAIN HAVE
FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
OXFORD...TALLADEGA...SYLACAUGA...CHILDERSBURG...COLUMBIANA...
JEMISON...WILSONVILLE...TALLADEGA SPRINGS...LINCOLN...VINCENT...
THORSBY...HARPERSVILLE...MUNFORD...WALDO...CHILTON COUNTY MOTOR
SPORTS PARK...FAYETTEVILLE...TALLADEGA SUPERSPEEDWAY...LAY LAKE...
ALPINE BAY RESORT AND LOGAN MARTIN DAM.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 65 NEAR MILE MARKER 219.
INTERSTATE 20 BETWEEN MILE MARKERS 165 AND 179.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3358 8584 3310 8642 3309 8650 3302 8652
3283 8675 3288 8688 3293 8688 3342 8638
3340 8638 3346 8630 3351 8628 3349 8626
3350 8623 3354 8619 3358 8622 3359 8618
3367 8613 3364 8602 3359 8599
$$
08What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 25, 5:54 AM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Dec 25, 5:54 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 554 AM CST FRI DEC 25 2015 .UPDATE... FOR 12Z AVIATION. && .DISCUSSION... WE WILL REMAIN DEEP INTO THE WARM SECTOR FOR SEVERAL MORE DAYS...WHICH MEANS SEVERAL MORE DAYS (AT LEAST) OF STORMY AND MILD CONDITIONS ACROSS CENTRAL ALABAMA. THERE WILL OBVIOUSLY BE PLENTY OF MOISTURE...INSTABILITY...AND LIFT AVAILABLE FOR THUNDERSTORMS TODAY...ESPECIALLY IN THE NORTHERN HALF OF THE STATE. MODELS ARE QUITE INSISTENT THAT AXIS OF HIGHEST THUNDERSTORM COVERAGE WILL SHIFT NORTHWARD THIS MORNING. THAT WOULD BE GOOD NEWS FOR THE WATER LOGGED SOUTHERN COUNTIES. LETS JUST HOPE THAT THAT HEAVY RAIN BAND DOES CONTINUE TO MOVE NORTH...SO THE NORTHERN AREAS DON'T END UP IN A SIMILAR SITUATION. BIG UPPER LEVEL LOW IS STILL FORECAST TO DIG INTO THE WEST COAST STATES AND FOUR CORNERS AREA TODAY AND TOMORROW...AND THEN ROLL EASTWARD SUNDAY AND MONDAY. COMPLEX SURFACE PATTERN DEVELOPS IN RESPONSE TO THE APPROACHING UPPER LEVEL TROUGH...WITH A VERY WOUND UP SURFACE LOW MOVING FROM WEST TEXAS TO THE GREAT LAKES... TRAILING A COLD FRONT THAT WILL PUSH THROUGH HERE ON MONDAY. THE FRONTAL PASSAGE IS A BIT FASTER THAN PREVIOUS MODEL RUNS...AND THE ENDING OF THE PRECIPITATION ASSOCIATED WITH IT MAY COME EARLIER AS WELL. WILL LOOK FOR SOME RUN TO RUN CONSISTENCY BEFORE TOTALLY BUYING INTO A RAIN FREE MONDAY NIGHT/TUESDAY SCENARIO. LOOKS LIKE WE MAY NOT GET INTO A SUBSTANTIALLY COLDER AIR MASS UNTIL LATE NEXT WEEK...WHEN THE UPPER LEVEL PATTERN FINALLY TRANSITIONS TO WESTERN RIDGE...EASTERN TROUGH CONFIGURATION. /61/ && .AVIATION... 12Z TAF DISCUSSION. SWATH OF SHOWERS AND THUNDERSTORMS IS FINALLY MOVING TO THE NORTH. THUS...WILL SHIFT OUR TSRA MENTION TO NOT INCLUDE MGM/TOI BUT STILL AT TIMES IN THE NORTH. A FEW OF THE STORMS IN THE LATE MORNING TOWARD EARLY AFTERNOON THAT MAY BE PRESENT HAVE THE POTENTIAL TO BE STRONG. WILL FORGO MENTIONING THIS LOWER PROBABILITY THREAT JUST YET. LOWER CIGS/VSBYS WILL ACCOMPANY STORMS. AS FOR MGM/TOI SOME MVFR CIGS THIS AM. HOWEVER...ALL COULD SEE SOME IFR AT TIMES THIS AM. CIGS COULD LIFT SOME ACROSS THE SOUTH BY AFTERNOON IN THE ABSENCE OF SHOWER ACTIVITY. TONIGHT WITH A LARGE AMOUNT OF LINGERING MOISTURE...FOG IS LIKELY ACROSS THE SOUTH TAFS AT MGM/TOI. SHOWER ACTIVITY MAY STILL BE PRESENT TO THE NORTH TO RESTRICT MORE WIDESPREAD DENSE FOG. 08 && .FIRE WEATHER... THE UNUSUALLY WARM AND WET WEATHER PATTERN WILL CONTINUE ACROSS CENTRAL ALABAMA THROUGH THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 74 65 74 63 73 / 100 60 30 20 30 ANNISTON 75 66 75 64 74 / 100 40 20 20 30 BIRMINGHAM 75 69 76 65 75 / 100 50 30 30 30 TUSCALOOSA 76 68 77 67 76 / 80 50 30 30 30 CALERA 76 67 76 65 75 / 100 40 20 20 20 AUBURN 76 64 75 64 74 / 20 20 20 10 20 MONTGOMERY 79 65 79 63 78 / 20 20 20 20 20 TROY 79 66 79 63 77 / 20 20 10 10 20 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING COUNTIES: BIBB...BLOUNT...CALHOUN...CHAMBERS...CHEROKEE... CHILTON...CLAY...CLEBURNE...COOSA...ETOWAH...FAYETTE... JEFFERSON...LAMAR...MARION...PICKENS...RANDOLPH...SHELBY...ST. CLAIR...TALLADEGA...TALLAPOOSA...TUSCALOOSA...WALKER...WINSTON. && 61/08
Hazardous weather outlook, Dec 25, 4:44 AM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 444 AM CST FRI DEC 25 2015 ALZ011>015-017>050-261345- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 444 AM CST FRI DEC 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THROUGH THE OVERNIGHT. AS A SURFACE BOUNDARY SHIFTS SLOWLY NORTHWARD THIS MORNING...THE OVERALL FLASH FLOODING THREAT WILL SHIFT NORTH AS WELL TO GENERALLY ALONG AND NORTH OF A ALICEVILLE TO CLANTON TO LAFAYETTE LINE. TO THE SOUTH OF HERE...HEAVY RAINS THAT HAVE OCCURRED WILL KEEP THE AREAL FLOODING THREAT AROUND FOR AT LEAST THIS MORNING ALONG WITH A RIVER FLOODING THREAT ALONG THE TALLAPOOSA AND ALABAMA RIVER BASINS. A SECONDARY THREAT WILL BE THAT OF A LIMITED SEVERE WEATHER THREAT GENERALLY ALONG AND NORTH OF INTERSTATE 59 FROM EARLY MORNING AND LASTING THROUGH AROUND 6 PM WITH STORMS ALONG AND AHEAD OF A FRONT. THE MAIN THREAT WILL BE STRAIGHT LINE WINDS WITH A LESSER HAIL THREAT. THE TORNADO THREAT IS LOW BUT NOT ZERO. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. RIVER FLOODING WILL REMAIN POSSIBLE THROUGH EARLY SUNDAY ALONG PORTIONS OF THE ALABAMA AND TALLAPOOSA RIVER BASINS DUE TO RECENT RAINFALL. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY AT TIMES TODAY. 08
In the hours before
Local storm report, Dec 25, 3:15 AM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 AM CST FRI DEC 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM FLASH FLOOD 4 SSE SANTUCK 32.58N 86.09W
12/25/2015 ELMORE AL PUBLIC
OVER 6 INCHES OF FLOWING WATER ON THE ROAD AT TALLASSEE
HIGHWAY AND HAYNES ROAD.
&&
08The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 8:03 PM CST | Special Weather Statement | BMX | Sumter | 27 min |
| Dec 24, 8:31 PM CST | Special Weather Statement | BMX | Greene, Sumter | 29 min |
| Dec 24, 9:57 PM CST | Flash Flood Warning | BMX | Autauga, Elmore, Lowndes, Montgomery | 3 hr |
| Dec 25, 12:56 AM CST | Areal Flood Warning | BMX | Barbour, Bullock, Macon, Pike, Russell | 12 hr |
| Dec 25, 1:08 AM CST | Flash Flood Warning | BMX | Chambers, Chilton, Coosa, Elmore, Lee, Tallapoosa | 6 hr |
| Dec 25, 1:15 AM CST | Flash Flood Warning | BMX | Autauga, Dallas, Lowndes, Montgomery | 6 hr |
| Dec 25, 4:24 AM CST | Flash Flood Watch | BMX | Bibb, Blount, Calhoun, Chambers, Cherokee, Chilton and 17 more | 17 hr |
| Dec 25, 7:14 AM CST | Areal Flood Warning | BMX | Chambers, Elmore, Lee, Montgomery, Tallapoosa | 2 hr |
| Dec 25, 7:40 AM CST | Special Weather Statement | BMX | Marion | 50 min |
| Dec 25, 7:48 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion, Winston | 42 min |
| Dec 25, 8:35 AM CST | Special Weather Statement | BMX | Winston | 40 min |
| Dec 25, 9:17 AM CST | Areal Flood Advisory | BMX | Lamar, Marion, Winston | 3 hr |
| Dec 25, 9:40 AM CST | Areal Flood Advisory | BMX | Winston | 3 hr |
| Dec 25, 9:42 AM CST | River Flood Warning | BMX | Autauga, Dallas, Elmore, Lowndes, Montgomery | 11 days |
| Dec 25, 9:42 AM CST | River Flood Warning | BMX | Autauga, Dallas, Lowndes | 8 days |
| Dec 25, 9:42 AM CST | River Flood Warning | BMX | Dallas | 9 days |
| Dec 25, 10:30 AM CST | Flash Flood Warning | BMX | Marion, Winston | 9 hr |
| Dec 25, 11:51 AM CST | Areal Flood Advisory | BMX | Blount | 3 hr |
| Dec 25, 12:36 PM CST | Flash Flood Warning | BMX | Blount | 3 hr |
| Dec 25, 12:43 PM CST | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Walker | 3 hr |
| Dec 25, 2:28 PM CST | Special Weather Statement | BMX | Cherokee, Etowah | 32 min |
| Dec 25, 2:50 PM CST | Flash Flood Warning | BMX | Fayette, Lamar, Walker | 5 hr |
| Dec 25, 3:04 PM CST | Areal Flood Advisory | BMX | Blount, Cherokee, Etowah, Jefferson, St. Clair, Walker | 3 hr |
| Dec 25, 3:13 PM CST | Special Weather Statement | BMX | Fayette | 47 min |
| Dec 25, 3:31 PM CST | Special Weather Statement | BMX | Perry | 44 min |
| Dec 25, 3:35 PM CST | Tornado Warning | BMX | Tuscaloosa | 25 min |
| Dec 25, 3:49 PM CST | Flash Flood Warning | BMX | Blount | 8 hr |
| Dec 25, 4:24 PM CST | Tornado Warning | BMX | Jefferson | 36 min |
| Dec 25, 4:28 PM CST | Flash Flood Warning | BMX | Blount, Jefferson, St. Clair, Walker | 3 hr |
| Dec 25, 4:55 PM CST | Tornado Warning | BMX | Jefferson | 50 min |
| Dec 25, 5:25 PM CST | Tornado Warning | BMX | Bibb, Chilton | 21 min |
| Dec 25, 5:44 PM CST | Flash Flood Warning | BMX | Fayette, Jefferson, Tuscaloosa, Walker | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.